Almost Stable Matchings by Truncating the Gale–Shapley Algorithm

Show full item record



Floréen , P , Kaski , P , Polishchuk , V & Suomela , J 2010 , ' Almost Stable Matchings by Truncating the Gale–Shapley Algorithm ' , Algorithmica , vol. 58 , no. 1 , pp. 102-118 .

Title: Almost Stable Matchings by Truncating the Gale–Shapley Algorithm
Author: Floréen, Patrik; Kaski, Petteri; Polishchuk, Valentin; Suomela, Jukka
Contributor organization: Helsinki Institute for Information Technology
Finnish Centre of Excellence in Algorithmic Data Analysis Research (Algodan)
Department of Computer Science
Adaptive Computing research group / Patrik Floreen
Complex Systems Computation Group
Date: 2010
Language: eng
Number of pages: 17
Belongs to series: Algorithmica
ISSN: 0178-4617
Abstract: We show that the ratio of matched individuals to blocking pairs grows linearly with the number of propose–accept rounds executed by the Gale–Shapley algorithm for the stable marriage problem. Consequently, the participants can arrive at an almost stable matching even without full information about the problem instance; for each participant, knowing only its local neighbourhood is enough. In distributed-systems parlance, this means that if each person has only a constant number of acceptable partners, an almost stable matching emerges after a constant number of synchronous communication rounds. We apply our results to give a distributed (2 + ε)-approximation algorithm for maximum-weight matching in bicoloured graphs and a centralised randomised constant-time approximation scheme for estimating the size of a stable matching.
Subject: 111 Mathematics
Peer reviewed: Yes
Usage restriction: openAccess
Self-archived version: acceptedVersion

Files in this item

Total number of downloads: Loading...

Files Size Format View
floreen_2010_almost_stable.pdf 251.4Kb PDF View/Open

This item appears in the following Collection(s)

Show full item record